Texas, 2022High Wind in Texas, April 23, 2022
April 23, 2022 · NWS MAF · 2 events in 2 counties and zones
A large trough moved across the central US bringing westerly high winds to the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large trough moved across the central US bringing westerly high winds to the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 11:41 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 23, 11:41 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1241 PM CDT Sat Apr 23 2022
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Sat Apr 23 2022
VFR prevailing next 24 hrs. SW winds will become gustier this
afternoon before a decay after 01z with the loss of mixing. TS
development expected southeast of KMAF this evening, but chances
are light, so refrained from mention in TAF. Weak front will cross
into the region with variability in the flow expected overnight
for KHOB/KMAF/KINK, but should settle northerly prior to sunrise.
&&
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 306 AM CDT Sat Apr 23 2022
After the very strong winds and blowing dust on Friday, winds are
expected to be comparatively weaker on Saturday. The shortwave
trough that brought the strong winds is forecast to be located over
the Northern Great Plains by Saturday afternoon. Our region remains
on the southern periphery of this system, meaning winds remain
elevated as a Pacific cold front pushes across much of the region.
Southwesterly high winds are expected across the Guadalupe and
Delaware Mountains tomorrow afternoon, while areas north of I-10
remain breezy also. With the low-level thermal ridge being pushed
mainly east of the region, temperatures should be slightly cooler
during the afternoon. Most locations see high tempertures in the 80s
with 90s being confined to the Big Bend and eastern portions of the
area. The Pacific cold front and dryline are expected to intersect
across far eastern portions of the Permian Basin and Lower Trans
Pecos overnight. As this occurs thunderstorms may erupt along these
boundaries. A few of these thunderstorms may become strong to
severe. With the Pacific cold front moving through portions of the
region, low temperatures will be a bit cooler for some. Upper 40s
and low 50s can be expected for areas north of I-20 with upper 50s
and 60s for areas south of I-20.
Heading into Sunday, a secondary shortwave trough rounds the
backside of the ejecting trough over the Upper Midwest, and begins
to dig. This helps to retreat the Pacific cold front and dryline to
along the I-20 corridor east of Pecos City. Temperatures during the
afternoon are expected to be slightly cooler again with the weak
height falls and most locations climb into the mid 80s. The
additional forcing from the approaching shortwave is anticipated to
help generate additional thunderstorms along and ahead of these
boundaries Sunday afternoon through Sunday night. A couple of these
thunderstorms may once again become strong to severe. It remains
possible that thunderstorms may train along the east-west oriented
Pacific cold front, bringing beneficial rain to portions of the
eastern Permian Basin and Lower Trans Pecos. Unfortunately, the bulk
of this rainfall looks to remain east of Midland/Odessa at this
time. Rainfall chances look to continue for some as we head into the
beginning of the work week.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 306 AM CDT Sat Apr 23 2022
Upper low along MN/Canadian border Sunday night with trough
extending back across CO and NM as a ridge extends up from the Great
Basin. This low will spin off to the NE as the trough moves over
the plains and ridge moves onto the Rockies. The next upper trough
hits the West Coast Tuesday and quickly moves inland reaching the
Northern Rockies Wednesday with a southern stream shortwave moving
across NM Wednesday night. An upper ridge will reach the West
Coast Thursday night and move inland Friday building into the
region next Saturday.
A back door front late sunday reinforces the front from earlier in
the day and shift the wind around to the E/NE. Easterly wind
continues through Monday. Temperatures will be much cooler Monday
with highs in the 60s across the Permian Basin, 70s along the
trans Pecos, and 80s in the SW counties. If forecasted temps work
out Monday will be the coolest day since late March... some
guidance actually calling for highs in the 50s Monday. Highs in
the 70s nearly areawide for Tuesday with 80s returning on
Wednesday. After that temps climb into next weekend.
Do have a chance of storms Sunday night and Monday favoring the
eastern counties. If storms generate some could become strong to
severe. Just have low pops on the SE edge Monday night... after
that the forecast is dry again.
&&
.FIRE WEATHER...
Issued at 306 AM CDT Sat Apr 23 2022
A Pacific front will push across the region today with 20ft wind
out of the west at 20 mph or greater but wind speeds will be much
lower than Friday. Minimum RH will fall to 10 percent or less
across most of the region today and when combined with RFTI in the
4 to 6 range and high to extreme fire danger has resulted in a
Red Flag Warning today into this evening for Southeast New Mexico
down across the Marfa Plateau, the Upper Trans Pecos, and most of
the Permian Basin. Thunderstorm chances, mainly east, enter the
forecast tonight and continue through Monday night. Gusty and
errattic wind near any storm and some of these storms could become
strong to severe.
Only local fire weather concerns expected Sunday, mainly for the
Guadalupe Mountains, could see a RFD being needed. A cold front
moves in early in the day with a north wind. This will be
reinforced by a backdoor front later in the day with the wind
shifting around to the east. Monday through Wednesday look to be
down days for fire weather with cooler temperatures and higher RH.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 80 53 66 / 30 40 30 30
Carlsbad 48 82 48 71 / 0 0 10 20
Dryden 67 90 63 72 / 10 10 50 50
Fort Stockton 59 88 55 68 / 10 10 30 50
Guadalupe Pass 52 76 48 63 / 0 0 10 20
Hobbs 46 82 46 68 / 0 0 10 20
Marfa 46 84 45 71 / 0 0 10 20
Midland Intl Airport 58 85 53 66 / 20 20 20 30
Odessa 59 85 54 66 / 10 20 20 30
Wink 51 87 51 69 / 0 0 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Borden-Chinati Mountains-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
Midland-Reeves County Plains-Scurry-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....72
AVIATION...87Hazardous weather outlook, Apr 23, 10:00 AM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Sat Apr 23 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Sat Apr 23 2022 /1000 AM MDT Sat Apr 23 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A Red Flag Warning is in effect through this evening for Southeast
New Mexico and much of West Texas.
A High Wind Warning is in effect through this evening for the
Guadalupe and Delaware Mountains.
There is a marginal risk of severe storms this evening, mainly over
the southeast Permian Basin. Any severe storms that do develop will
be accompanied by large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a marginal risk of severe thunderstorms Sunday and Monday,
mainly over the Western Low Rolling Hills, eastern Permian Basin,
and lower Trans Pecos.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- April 23, 1:38 PM CST to 6:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- April 23, 1:51 PM CST to 5:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Indiana, April 23, 20222 deaths · $1,000 · 1 event
- Blizzard in North Dakota, April 23 to 24, 2022$60 million · 22 events
- Rip Current in Florida, April 23, 20221 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 23, 2022$29,000 · EF1 · 50 events
- Tornadoes and Hail in Oklahoma, April 23 to 24, 2022$203,000 · EF0 · 22 events
- Tornado and Flash Flooding in Minnesota, April 23, 2022$290,000 · EF0 · 8 events
- Wildfire and High Wind in South Dakota, April 23, 2022$79,000 · 63 kt wind · 23 events
- Damaging Winds in Minnesota, April 23, 2022$15,000 · 52 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 23 to 24, 202213 events
- Wildfire and High Wind in Iowa, April 23, 202259 kt wind · 12 events
- Wildfire and High Wind in Nebraska, April 23, 20221 injured · 59 kt wind · 3 events
- High Wind in Nebraska, April 23, 202259 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023586, 1023587.